MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX RX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX RX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number CX*RX25RE
Medical Device Problem Code Improper Flow or Infusion (2954)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/09/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
D6: implanted date: device was not implanted d7: explanted date: device was not explanted the actual device has not been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.For this reason, evaluation code 11 has been referenced in the conclusions section of h6.A review of the device history records and the product release decision control sheet of the involved product/lot# combination was conducted with no findings.A search of the complaint file found no other report of this nature with the involved product code/lot# combination.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.
 
Event or Problem Description
The user facility reported a flow restriction on the involved capiox device.The water level of the arterial line receded.The correct operation of the pump, the integrity of the filter and the lines were verified, finding them in good condition.In addition, bubbles were sealed inside the oxygenator.The procedure outcome is unknown.The patient was not harmed.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the device return date in section d10 and to provide the completed investigation results.Visual inspection upon receipt revealed no defects.The actual sample was built into a circuit with tubes and saline solution was filled in it.After the occlusion of the roller pump was adjusted, the level of the solution in the arterial line tube downstream the oxygenator was set higher than that in the reservoir.This did not reproduce the reported abnormal drop in the solution level in the arterial line tube.Colored saline solution was used for better visibility.Subsequently, saline solution was circulated in the circuit by the roller pump at the flow rate of 7l/min.Any leak, including a leak at the tube joint, was not observed.The oxygenator module was removed from the circuit and its blood phase was filled with saline solution.With the blood outlet port side clamped, an air pressure of 2kgf/cm2 was applied to the blood phase from the blood inlet port side, while the oxygenator being observed for any leak.No leak was confirmed.Function testing was conducted.While the actual oxygenator module sample was being circulated with saline solution with the use of a roller pump, the roller pump was stopped suddenly.Air was found to be being pulled into the oxygenator module.Note: the negative pressure the oxygenator is exerted varies depending on the circulation conditions and/or the circuit specifications.The investigation result verified that the actual sample was the normal product with no anomaly related to a leak.The cause of the reported issue that the water level of the arterial line reduced cannot be determined.As a cause of the report that bubbles were sealed inside the oxygenator, it is assumable that the pressure inside the blood phase became lower than that inside the gas phase, due to which air was pulled inside the oxygenator module through the fibers.From the available information, however, the exact cause of the reported event cannot be definitively determined based on the available information.The ifu states: "during recirculation, do not use pulsatile flow and do not stop the blood pump suddenly as these actions may cause gaseous emboli to enter the blood phase from the gas phase due to inertia force.To prevent gaseous emboli from entering the blood phase, make sure that the arterial pump flow rate always exceeds the flow rate of the cardioplegia line.The blood flow rate of the cardioplegia line should not exceed 1l/min.

Brand Name
CAPIOX RX OXYGENATOR
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key7556187
Report Number9681834-2018-00088
Device Sequence Number11187061
Product Code DTZ
UDI-Device Identifier04987350769558
UDI-Public04987350769558
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K040210
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2020
Device Catalogue NumberCX*RX25RE
Device Lot Number171111
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/13/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/09/2018
Supplement Date Received by Manufacturer06/13/2018
Initial Report FDA Received Date05/31/2018
Supplement Report FDA Received Date06/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1